- Plano Independent School District
Drug Awareness and Prevention Alert
Plano ISD is dedicated to caring—caring for our students, families, staff and community. As a result, we are reaching out to you as parents and community members to help us protect our students. Our communities have been impacted by a frightening and heartbreaking drug epidemic that is claiming the lives of young people across the country and even within our local community. We know you may have questions regarding the rise in fentanyl poisoning and other drug use, so we want to partner with you by providing information and resources so that we can all stay vigilant on behalf of our students.
We are dedicated to educating our staff, students and community as a whole regarding this epidemic. Provided below is crucial information about this growing crisis. Plano ISD faculty and staff understand that there is nothing more important than the health and safety of our children, and the recent trend of accidental overdoses involving fentanyl is a stark reminder of the hazards posed by this very dangerous opioid.
Please be aware that this is not just in the form of pills in our community, but also in the form of injectables into vape cartridges. While Plano ISD has always had policies prohibiting tobacco use on campus, we know that the rise of vaping among teens continues to be an issue. According to the latest Center for Disease Control and Prevention (CDC) data, 14% of high school students and 3.3% of middle school students self-report the use of a vape pen or e-cigarette. This number equals roughly 2.55 million students in the United States between 6th and 12th grade.
In addition, the CDC reports more than 100,000 Americans die annually from drug overdoses primarily driven by fentanyl. The fastest-growing group is under 19 years old. Fentanyl is a potent synthetic opioid drug. Pharmaceutical fentanyl is approved by the FDA for severe pain relief and anesthesia, and is prescribed by doctors. Illicitly manufactured fentanyl is commonly mixed with other drugs and distributed through illegal drug markets. Fentanyl is 50-100 times stronger than morphine, and doses as small as 2 grains of salt can be potentially lethal.
Important facts you need to know about fentanyl:
- According to the Drug Enforcement Administration (DEA), 6 out of 10 pills contain a potentially lethal dose of fentanyl.
- You can’t smell or taste fentanyl, and you cannot tell if a pill is fake just by looking at it.
- Do not take any pill that you do not directly get from a doctor or pharmacist.
- Pills purchased online or from social media are not safe — no matter what someone tells you.
- Fake pills laced with fentanyl can be disguised as candy in order to lure younger kids.
- If you or someone around you takes an illegal pill, know how to recognize a fentanyl (or other opioid) overdose.
Signs of an overdose (source: Centers for Disease Control and Prevention):
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What parents can do:
- Call 911 immediately if you think someone is overdosing.
- Talk to your kids about the risks of drugs early and frequently and provide guidance and clear expectations about not using drugs.
- Help your kids know how to say “No” to drugs. Role play so that they are prepared to say no if they are ever pressured by others to try drugs.
- Have access to Naloxone in case of an overdose. See information from the National Institute on Drug Abuse website.
- Stay informed by visiting our Plano ISD Substance Abuse web page.
Awareness is key, and we need to educate our children about the dangers of all drugs, including fentanyl. Preparation is important to having a successful conversation with your kids. To help you with this challenging conversation, please use this link to the free Natural High Fentanyl Toolkit. This Fentanyl Awareness One Pager from the Texas Education Agency is also helpful information.
In the coming weeks, we will share more information in partnership with various local agencies regarding community meetings to discuss the dangers and warning signs of fentanyl and vaping.
If you or your child is aware of something happening on a campus, we ask that you reach out to campus counselors and administrators, or you can report directly and anonymously on the Plano ISD tip line. If you or a family member needs counseling regarding substance abuse, you can look for local resources on the Here for Texas website.
If at any time you or your student needs to talk, our campus counselors are here to help. You can reach out to them directly via phone or email. We want to continue to partner with our Plano ISD community in order to care for all students and families.
Related Headline: Facts about Fentanyl and THC Documentary Viewing and Panel Discussion, March 21